What is a Drug Allergy?

Drug Allergy is the term given to the body's immune reaction to certain medications when taken. This medication can be over the counter medication, prescriptive medication or even can be herbal medicine but there are only certain classes of medications that can result in a Drug Allergy.

The classic presenting features of Drug Allergy are the presence of hives, rash, or fever after taking the medication. In some cases, certain Drug Allergies may result in an anaphylactic reaction which can be a potentially serious condition and requires emergent medical attention.

When we speak of Drug Allergy, it should not be confused with a side effect profile of medications which are the known possible reactions that can happen with taking the medication and are clearly specified on the label. It should also not be confused with drug toxicity which is a reaction caused by taking a medication more than the prescribed dosage. If an individual is diagnosed having allergy to certain medications then it is preferred to avoid that medication and take an alternative of that to avoid Drug Allergy.

What is a Drug Allergy?

What Causes Drug Allergy?

Drug Allergy is caused when the immune system of the body identifies a medication as a harmful substance. This happens usually when the immune system of the body becomes sensitive to certain medications, meaning that when the medication is taken for the first time an antibody is produced by the immune system of the body against that medication and when the medication is repeated this antibody starts to fight off against the medication and the chemical released during this process causes symptoms of an allergic reaction. There may be many medications which can cause Drug Allergy but some of the most common medications which are known to cause Drug Allergy are:

There are times when taking a medication can cause symptoms similar to that of a Drug Allergy but they are actually not triggered off by the immune system of the body. Such reactions are called as nonallergic drug reactions. Some of the medications commonly associated with such a reaction are:

  • Aspirin
  • Contrast dyes used in imaging studies
  • Opiates
  • Local anesthetics.

What are the Symptoms of Drug Allergy?

In majority of the cases of Drug Allergy, the symptoms may become visible with an hour of taking the medication but in some cases a drug reaction may occur weeks after starting to take the medication. Some of the symptoms of Drug Allergy are:

Anaphylaxis is a reaction which may occur in some cases of Drug Allergy. This is a serious condition and the individual experiencing this should be taken to the nearest emergency room for evaluation. The symptoms of an anaphylactic reaction are:

  • Difficulty breathing
  • Nausea with abdominal cramping
  • Vomiting
  • Bouts of diarrhea
  • Lightheadedness
  • Weak pulse
  • A significant drop in blood pressure
  • In some cases seizures
  • Fainting spells.

Other conditions resulting from drug allergy:

In some cases, symptoms of drug allergy appear weeks after taking the medication and may persist for some weeks after stopping that drug. These symptoms are:

Drug-induced Anemia: This is a condition in which there is a reduction in the RBCs causing fatigue, irregular heartbeats, and shortness of breath

Drug Rash: This is a condition in which there is development of rash, high white blood cell counts, general swelling, swollen lymph nodes

Nephritis: In some cases of Drug Allergy, even after stopping the medication the patient may end up having nephritis which may cause fever, hematuria, general swelling, and confusion.

How is Drug Allergy Diagnosed?

In order to diagnose a Drug Allergy, it is vital to have a detailed physical examination and laboratory studies to come to a confirmed diagnosis of Drug Allergy. To begin with, the doctor will ask the patient as to when the symptoms started and what are the medications he or she is taking and after what period of time of taking the medication did the symptoms start, as this can given an idea to the physician as to the precise medication to which the patient has an allergy to.

The best way to diagnose a Drug Allergy is to perform a skin test. In this test, a small amount of the suspected drug will be administered to the skin through wither an injection or a patch. If the patient has an allergy to that drug there will be development of a raised bump or hives which will confirm the diagnosis of Drug Allergy. A blood test can also be performed to confirm the diagnosis of Drug Allergy or other conditions that may be causing the symptoms.

How is Drug Allergy Treated?

The medical interventions in cases of Drug Allergy are two fold, one is to treat the presenting symptoms and stopping the medications and the second is a medical intervention that can enable the patient to take the medication despite having an allergy to it if taking that particular medication is unavoidable.

Now for treating the current symptoms, the following methods are applied.

Drug Withdrawal: If the physician determines that an individual is allergic to a particular drug the first intervention will be to withdraw the patient from that particular medication. In majority of the cases of Drug Allergy, this is the only intervention that is required for the symptoms to stop and the patient getting back to normal activities. Other than this, to treat the symptoms the patient may be given the following:

Antihistamines: Antihistamines in the form of Benadryl can be given for symptoms relief as they block production of histamines which are responsible for most of the symptoms of allergic reaction like runny nose, decongestion, and watery and itchy eyes.

Corticosteroids: This can also be given for treatment of symptom relief due to Drug Allergy. This can be given in an injected or oral form.

In cases if a patient has an anaphylactic reaction, then epinephrine is given emergently to calm down the symptoms.

In cases if the physician is not sure whether the patient is allergic to a particular drug and it is unavoidable for the patient to stop the drug then in such cases the physician will start the drug with the smallest dosage and gradually taper it up to the required dosage. If there is no reaction then the patient is deemed not allergic to the medication and if there is a reaction then the physician stops the medication and gives an alternative medication to treat the patient. This is called as drug desensitization and is quite helpful for patients with Drug Allergy.

Written, Edited or Reviewed By:

, MD, FFARCSI

Last Modified On: December 28, 2016

Pain Assist Inc.

Pramod Kerkar
  Note: Information provided is not a substitute for physician, hospital or any form of medical care. Examination and Investigation is necessary for correct diagnosis.

Symptom Checker

Slideshow:  Home Remedies, Exercises, Diet and Nutrition

Chakra's and Aura's

Yoga Information Center

Find Pain Physician

Subscribe to ePainAssist Newsletters

By clicking Submit, I agree to the ePainAssist Terms & Conditions & Privacy Policy and understand that I may opt out of ePainAssist subscriptions at any time.

Copyright © 2017 ePainAssist, All rights reserved.

DMCA.com Protection Status